Alert archive / New York / Lake Effect Snow Advisories in 2017
Lake Effect Snow Advisory 14, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Mar 11, 2017, 1:05 AM EST for 4 counties in New York. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2017, 1:05 AM EST (06:05 UTC)
- Expired
- Mar 11, 2017, 10:10 AM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859 WWUS41 KBUF 110605 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 105 AM EST Sat Mar 11 2017 NYZ001-002-010-011-111415- /O.NEW.KBUF.LE.Y.0014.170311T0605Z-170311T1800Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 105 AM EST Sat Mar 11 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... The National Weather Service in Buffalo has issued a Lake Effect Snow Advisory...which is in effect until 1 PM EST this afternoon. * LOCATIONS...Niagara...Orleans...Genesee...and extreme northeastern Erie county. * TIMING...Through early this afternoon. * ACCUMULATIONS...1 to 3 inches through 6 AM and up to 2 inches today for a storm total of 3 to 5 inches. * WINDS...Northwest 20 to 30 mph. * VISIBILITIES...As low as a half mile at times. * IMPACTS...Localized areas of snow and blowing snow will produce difficult driving conditions with poor visibility and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... In lake effect snow the weather can vary from locally heavy snow in narrow bands to clear skies just a few miles away. If you will be traveling across the region be prepared for rapid changes in road and visibility conditions. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can also be found at www.weather.gov/Buffalo. Report snow accumulation to the National Weather Service in Buffalo by sending an email to bufstorm.report@noaa.gov...posting to the NWS Buffalo facebook page...or tweet...using the hashtag bufwx && $$ NYZ006>008-111415- /O.CON.KBUF.WC.Y.0002.000000T0000Z-170311T1500Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 105 AM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...Interior Eastern Lake Ontario region mainly across the higher terrain of the Tug Hill and western Adirondacks. * TIMING...Through late this morning. * WINDS...Northwest 5 to 15 mph. * WIND CHILL VALUES...As low as 25 below. * IMPACTS...The combination of gusty winds and cold temperatures tonight will bring dangerously cold conditions for exposed skin. Frostbite could occur with less then 30 minutes of exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory is issued when strong wind will combine with cold temperatures to create dangerously cold conditions for exposed skin. The wind will make it feel like it is 15 degrees below zero or colder for a period of several hours. If you will be outdoors use common sense and dress warmly...making sure that all exposed skin is covered. If possible...avoid prolonged exposure to the cold to prevent frostbite and hypothermia. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can also be found at www.weather.gov/Buffalo. && $$ Wood
2 follow-up statements
243 WWUS41 KBUF 111411 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 911 AM EST Sat Mar 11 2017 NYZ001-002-010-011-111800- /O.CON.KBUF.LE.Y.0014.000000T0000Z-170311T1800Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 911 AM EST Sat Mar 11 2017 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * LOCATIONS...Niagara...Orleans...Genesee...and extreme northeastern Erie county. * TIMING...Through early this afternoon. * ACCUMULATIONS...An additional 1 to 2 inches this morning. * WINDS...Northwest 15 to 25 mph. * VISIBILITIES...As low as a half mile at times. * IMPACTS...Localized areas of snow and blowing snow will produce difficult driving conditions with poor visibility and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... In lake effect snow the weather can vary from locally heavy snow in narrow bands to clear skies just a few miles away. If you will be traveling across the region be prepared for rapid changes in road and visibility conditions. && $$ NYZ006>008-111515- /O.CON.KBUF.WC.Y.0002.000000T0000Z-170311T1500Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 911 AM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...Interior Eastern Lake Ontario region mainly across the higher terrain of the Tug Hill and western Adirondacks. * TIMING...Through late this morning. * WINDS...Northwest 10 to 15 mph. * WIND CHILL VALUES...As low as 15 below. * IMPACTS...The combination of gusty winds and cold temperatures this morning will bring dangerously cold conditions for exposed skin. Frostbite could occur with less then 30 minutes of exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory is issued when strong wind will combine with cold temperatures to create dangerously cold conditions for exposed skin. The wind will make it feel like it is 15 degrees below zero or colder for a period of several hours. If you will be outdoors use common sense and dress warmly...making sure that all exposed skin is covered. If possible...avoid prolonged exposure to the cold to prevent frostbite and hypothermia. && $$ TMA
099 WWUS41 KBUF 111510 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1010 AM EST Sat Mar 11 2017 NYZ001-002-010-011-111615- /O.CAN.KBUF.LE.Y.0014.000000T0000Z-170311T1800Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 1010 AM EST Sat Mar 11 2017 ...LAKE EFFECT SNOW ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Lake Effect Snow Advisory. Lake effect snows will continue to diminish. Additional localized amounts of up to 2 inches are possible through early afternoon. $$ NYZ006>008-111615- /O.EXP.KBUF.WC.Y.0002.000000T0000Z-170311T1500Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 1010 AM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY HAS EXPIRED... Temperatures and wind chills will continue to slowly improve today. $$ TMA
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Mar 10, 10:58 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 10, 10:58 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1058 PM EST Fri Mar 10 2017
.SYNOPSIS...
A cold northwest wind will bring scattered lake effect snow across
Western New York through the beginning of the weekend. An arctic
front dropping across the Eastern Lake Ontario region tonight may
yield several inches of fresh snow. Air temperatures will average
well below normal, with the mercury averaging as much as 20 degrees
below normal at times.
&&
.NEAR TERM /THROUGH SATURDAY/...
A deep upper level low just to the southeast of James Bay will
slowly drop southeast across southern Quebec this period. Meanwhile
at the surface, a large area of arctic sourced high pressure will
expand across the Northern Plains. These to features will maintain a
cold northwest flow across the Great Lakes this period, with
temperatures aloft at 850mb dropping to -20C to -24C across WNY,
while across the north country, 850mb temperatures will drop to as
low as -28C.
This northwest flow will bring air temperatures down into the single
digits across WNY, and below zero across the North Country which
will lie outside of any lake influences. Winds will remain breezy
through the night and this will drop wind chills to as low as -10F
across WNY, with as low as -25F across the Eastern Lake Ontario
region which will continue with a wind chill advisory. High
temperatures will only recover to the teens for Saturday, with wind
chills only improving into the single digits. Highs tomorrow will
likely be near record low maximum temperature for the date, which
are Buffalo 16F/1900, Rochester 17F/1940 and Watertown 18F/1969. In
other wards tonight and tomorrow will feel more like mid-January,
and not mid-March.
In addition to the cold temperatures we will have both lake effect
snow across WNY, and a burst of snow along an arctic front that will
drop across the Eastern Lake Ontario region.
For the lake effect snow, while temperatures are plenty cold enough
to create instability over the lakes to support snow bands, there
will be a limiting factor of ambient moisture. Where snow will
become briefly moderate will be when an upstream connection to Lake
Huron, and Georgian Bay come into play. These upstream connections
will bring snowfall totals upwards towards 3 to 4 inches tonight
across the Southern Tier, and 2 to 3 inches south of Lake Ontario,
across the southeastern corner of the lake and also around 2 inches
across the Niagara Peninsula near the northern Buffalo suburbs and
from Niagara Falls to Lockport. Categorical pops will be in place
near the lakes, while inland towards the southern Genesee Valley,
and Finger Lake region, likely PoPs will dominate.
Lake effect snow will continue on Saturday, mainly across
Southwestern NYS and along the southern Lake Ontario shoreline.
Several additional inches of snow will be possible, with a Georgian
bay connection possibly bringing a narrow band of moderate snow
across NE Monroe to Wayne and Cayuga counties.
For the snow associated with the arctic front, this afternoon a
surface front is nearing the state border from Canada. As this front
drops southward, it will gain additional moisture from the lakes,
producing a burst of snow, that may be briefly heavy at times on the
Tug Hill. This front should continue to push southward through the
night, such that overall totals from this feature remains in the 2
to 4 inches range.
Winds will continue to remain gusty through the period, with
northwest gusts near the lakes upwards to 35 to 40 mph this evening,
and gusts again picking up to around 35 mph tomorrow.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
The main story for the first 48 hours of this period will be continued
well below normal temperatures...which will come courtesy of longwave
troughing and its attendant cyclonic flow of arctic-sourced air across
the Great Lakes. Expect highs on Sunday to struggle to reach above
the upper teens and lower 20s south of Lake Ontario...while readings
will more than likely not make it out of the mid teens across the
North Country. Meanwhile...nighttime lows will range from around 10
above near the lakes to the single digits inland Saturday and Sunday
nights...while the North Country will experience lows between zero
and five below. Coupled with current forecast winds...such bitterly
cold temperatures could lead to another round of advisory-worthy wind
chills across portions of the North Country later Saturday night and
early Sunday morning. By the time we move into Monday the cold will
begin to lessen somewhat...as some moderation in our airmass should
allow highs to recover some into the mid and upper 20s across much of
the area (lower 20s North Country)...though such readings will remain
well below average for mid-March.
The general northwesterly flow of arctic air will also continue to
support a lake response southeast of both lakes through at least early
Sunday morning...though the shorter fetch and a capping inversion of
5-7 kft should both help to keep accumulations sub-advisory criteria
in nature...with fresh accumulations of a few inches most likely every
12 hours within the most favored areas. By the time we reach later
Sunday morning...increasing diurnal influences should help break the
activity up into much more scattered snow showers...with the activity
then weakening further and eventually falling apart altogether Sunday
night/early Monday as building surface ridging provides increasing
drying and shear...as well as further shortening of the fetch across
the lakes.
Moving on into the latter portions of this period...our attention will
turn to the development of a deep coastal low either along or a bit
offshore of the Atlantic coastline. The 12z/10 guidance suite continues
to exhibit the same spread in the track of this system as the previous
set of runs...with these differences arising from variations in the
degree of phasing between an initial southern stream impulse and a
stronger upper level trough dropping southeastward out of central
Canada. More specifically...the ECMWF and especially the GEM suggest
much less in the way of phasing...which translates into a low track
that is farther offshore and that would bring little if any real impacts
to our region...while the GFS indicates a much higher degree of phasing
and a notably further west track along the mid-Atlantic coast and into
New England...which would result in the potential for a significant
snowfall across our area.
Considering that the GFS still remains the outlier...and climatological
support for the GEM/ECMWF solutions...at this point feel it best to
stick very close to continuity for the Monday night through Tuesday
time frame...which features mainly chance PoPs for some light snow
across the bulk of the area...and low likely PoPs across the southern
Tier (which should lie closer to the outer edge of the system).
Otherwise temperatures will remain well below average...with highs
in the upper 20s to near 30 on Tuesday bookended by lows mainly in
the teens both Monday and Tuesday nights.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Its interesting that while the various GFS and ECMWF based ensembles
are in very close agreement with the overall pattern and GENERAL
placement of surface features during this time frame...it is the
subtle differences that will keep a fair amount of uncertainty in
the forecast. Lets start with the high confidence portion and work
down the scale from there.
While an undulating trough centered over the Great Lakes region will
keep temperatures below normal during this three day period...we can
anticipate day to day 'warming'. For example...the mercury on
Wednesday will not climb out of the low to mid 20s...but by Friday
we can look for max temps to approach 40 (wrn counties). In other
words...temperatures that will average some 15 deg below normal on
Wednesday will climb to just shy of normal values by the end of the
week. Again...there is fairly high confidence for this temperature
trend.
The conviction in the forecast drops off considerably when it comes
to the timing and extent of precipitation...particularly on
Wednesday. The main differences in the guidance packages deals with
the amount of phasing between the polar and sub tropical jets. This
was excellently described within the 'short term' portion of this
discussion...found above. A completely phased storm system would
lead to more widespread snow back across our forecast area on
Wednesday...while the alternative would feature more lake enhanced
snow showers that would be focused southeast of Lake Ontario. Given
the model differences...will hold onto continuity...which favors the
latter scenario.
In either case...Thursday should be the most problem free day of
this three day period. Both sets of ensembles suggest that low level
ridging will extend north from the Ohio Valley while drying will
take place in the mid levels. While there could still be some
nuisance lake snow showers southeast of Lake Ontario...the bulk of
the region should be pcpn free.
For Friday...uncertainty will return to the forecast as a complex
storm system will be centered over the Upper Great Lakes. A
strengthening baroclinic zone is being suggested to develop ahead of
this system...with a warm front possibly pushing northeast across
our region. This would lead to some fairly widespread snow...mainly
over the western counties. There is even the chance that the snow
could mix with or change to rain close to Lake Erie. Stay tuned.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
As diurnal influences wane with the setting sun, the patterns
seen on radar and satellite start to focus on the bands of lake
effect snow, and their upstream connections with Georgian Bay
and Lake Huron. Within the bands of lake snow, the flight
conditions will drop to lower MVFR in moderate snow and possible
IFR visibility. The lower flight categories are most likely as
a reinforcing arctic front crosses the region from 03Z to 06Z
across the North Country and about 10Z to 16Z for the rest of
the forecast area.
Outlook...
Saturday night...VFR/MVFR with a chance of snow showers.
Sunday...VFR.
Monday and Tuesday...Mainly VFR. A chance of snow showers. Snow
showers likely Monday night with IFR flight conditions across
Southern Tier/eastern zones.
Wednesday...MVFR within scattered lake effect snow SE of the lakes.
&&
.MARINE...
A northwest flow across the Eastern Great Lakes today and this
weekend will maintain small craft advisories on the lakes through
early Sunday morning. An area of high pressure will then build
towards the eastern Great Lakes region later Sunday and through
Monday, limiting the chances for SCA conditions.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory until 10 AM EST Saturday for NYZ006>008.
MARINE...Small Craft Advisory until 10 AM EST Saturday for LEZ020.
Small Craft Advisory until 8 AM EDT Sunday for LEZ040-041.
Small Craft Advisory until 10 AM EST Saturday for
LOZ030.
Small Craft Advisory until 8 AM EDT Sunday for LOZ042>045.
&&
SYNOPSIS...THOMAS/WCH
NEAR TERM...THOMAS/WCH
SHORT TERM...JJR
LONG TERM...RSH
AVIATION...WCH
MARINE...THOMASHazardous weather outlook, Mar 10, 3:45 PM EST, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 345 PM EST Fri Mar 10 2017 NYZ006>008-112045- Oswego-Jefferson-Lewis- 345 PM EST Fri Mar 10 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-112045- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 345 PM EST Fri Mar 10 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-112045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 345 PM EST Fri Mar 10 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 9:52 AM EST | Special Weather Statement | BUF | Cattaraugus | 53 min |
| Mar 11, 2:42 PM EST | Wind Chill Advisory | BUF | Jefferson, Lewis, Oswego | 16 hr |
| Mar 11, 2:42 PM EST | Winter Storm Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 37 hr |
Nearby
Lake Effect Snow Advisories in New York, 2017Every lake effect snow advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.